Alert archive / Minnesota / Wind Chill Advisories in 2020

Wind Chill Advisory 1, NWS Sioux Falls, SD

January 10, 20205 counties in Minnesota; Beadle County, Brookings County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this wind chill advisory at Jan 10, 2020, 2:51 PM CST for 5 counties in Minnesota; Beadle County, Brookings County, Kingsbury County, South Dakota. It took effect at Jan 11, 2020, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 2:51 PM CST (20:51 UTC)
In effect from
Jan 11, 2020, 12:00 AM CST
Expired
Jan 11, 2020, 9:00 AM CST
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWUS43 KFSD 102051
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
251 PM CST Fri Jan 10 2020

MNZ071-072-080-081-097-SDZ038>040-110500-
/O.NEW.KFSD.WC.Y.0001.200111T0600Z-200111T1500Z/
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-
251 PM CST Fri Jan 10 2020

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as cold as  
  25 below to 30 below zero.

* WHERE...Portions of east central South Dakota and southwest 
  Minnesota.

* WHEN...From midnight tonight to 9 AM CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
3 follow-up statements
121 
WWUS43 KFSD 110304
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
904 PM CST Fri Jan 10 2020

MNZ071-072-080-081-097-SDZ038>040-111115-
/O.CON.KFSD.WC.Y.0001.200111T0600Z-200111T1500Z/
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-
904 PM CST Fri Jan 10 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of east central South Dakota and southwest 
  Minnesota.

* WHEN...Until 9 AM CST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
512 
WWUS43 KFSD 110906
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
306 AM CST Sat Jan 11 2020

MNZ071-072-080-081-097-SDZ038>040-111500-
/O.CON.KFSD.WC.Y.0001.000000T0000Z-200111T1500Z/
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-
306 AM CST Sat Jan 11 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of east central South Dakota and southwest 
  Minnesota.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
304 
WWUS43 KFSD 111446
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
846 AM CST Sat Jan 11 2020

MNZ071-072-080-081-097-SDZ038>040-111600-
/O.EXP.KFSD.WC.Y.0001.000000T0000Z-200111T1500Z/
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-
846 AM CST Sat Jan 11 2020

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Wind chill values will gradually warm above advisory criteria in
the next hour or two. However, very cold conditions will continue
today with below zero wind chills, especially north of I-90.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 10, 11:51 AM CST, 3 hours earlier.

Area forecast discussion, Jan 10, 11:51 AM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
1151 AM CST Fri Jan 10 2020

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CST Fri Jan 10 2020

While most of the attention over the next 24 hours will be focused
to our south, cannot ignore potential for light snow in our area as
arctic front pushes through the region today. Models are in fairly
good agreement showing a ribbon of deeper moisture/low-mid level
frontogenesis across the area. Also fairly good agreement on light
QPF across the area, especially along/west of I-29, where deeper
layer cools fully into the favored snow-growth zone, allowing for
potentially efficient snowfall production for a few hours. Have
bumped pops up into likely range in these areas, mainly west of the
James Valley, where we have a chance to see 0.5-1.0 inch of powdery
snow today. Lighter accumulations generally less than 0.5 inch are
possible farther east.

With the exception of our far southeast counties (KSUX-KSLB), any
light snow should come to an end prior to sunset. However, these far
southeast areas will feel modest impact by the stronger system to
our south, and could see a little light snow linger into the early
evening.

Aside from the light snow, long-advertised influx of colder air will
be upon us today, with most areas expected to see at least steady,
if not falling temperatures in the teens to single digits throughout
the day. Readings will continue to tumble to sub-zero values across
most of the forecast area by daybreak Saturday, and although winds
are not expected to be very strong with a weak surface ridge in the
area, will still be enough to produce wind chills in the teens to
lower 20s below zero Saturday morning. Some areas may briefly see
wind chill readings colder than -25F, but at this point coverage is
marginal enough that will forgo wind chill advisory at this time.
Next shift will need to consider if temperatures are a bit cooler,
or winds slightly stronger than currently forecast. Even without
much wind, Saturday looks just cold compared to the relatively mild
winter temperatures we've experienced of late, with most areas near
and north of I-90 likely seeing highs in the single digits above
zero through the day, with teens across the southern CWA.

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM CST Fri Jan 10 2020

Mid to long range portion of the forecast features continued cold
temperatures, and a series of generally weak waves bringing periodic
light snow chances to the region. The strongest of these will be
another southern stream wave lifting from the central Plains into
Iowa on Sunday. GFS/NAM showing a brief window of enhanced lift
within the dendritic zone across northwest Iowa midday into the
afternoon as weak mid level frontogenesis slides across that area.
Although placement of some higher QPF/snow amounts varies among the
other models, all pointing to a potential 1-2 inches of snowfall
somewhere near, or more likely south/east of Sioux Falls. Blended
pops for Sunday afternoon were on the low side given the decent
model consensus, so bumped much of northwest Iowa up into likely
range.

Somewhat active upper level pattern continues through the latter
half of this forecast period, as our area is positioned near to just
north of elongated west-east jet stream. Multiple waves slide
through the quasi-zonal flow across the northern CONUS, and while
none of these waves look to be high-QPF producers, periodic nuisance
snows are possible about every 24-36 hours, currently focused Monday
night-early Tuesday, and again late Tuesday night into Wednesday.

With regard to temperatures, after a cold start to the weekend,
should see some moderation in temperatures Sunday/Monday ahead of
the Monday night/Tuesday wave. Monday is the best chance to see
temperatures close to seasonal normals, as we see another shot of
arctic air following the Tuesday night/Wednesday wave. Daytime highs
Wednesday-Thursday look similar to, if not even a few degrees colder
than we see on Saturday, with sub-zero lows and near advisory level
wind chills returning for some areas at night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1150 AM CST Fri Jan 10 2020

Low VFR to MVFR ceilings and visibilities will prevail early this
afternoon as a broad area of light snow propagates eastward across
the region. Snow will end at TAF sites by sunset with lower stratus
giving way to scattered cirrus from northwest to southeast. Expect
north winds sustained at 10-20 kts with gusts up to 25 kts this
afternoon, decreasing gradually to light and variable overnight as
surface high pressure builds into the region.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...BP
Hazardous weather outlook, Jan 10, 3:58 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
358 AM CST Fri Jan 10 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
358 AM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Areas of light snow are expected to move across the region today.
Snowfall accumulations will generally be near a half inch or less,
though locations along and west of the James River Valley could see
amounts approaching an inch or slightly more.

Colder air will spread across the region through tonight, with wind
chill readings of 10 below to 25 below zero likely late tonight into
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A series of weak weather systems will move across the region Sunday
through the middle of next week, bringing periodic chances for light
snow. Any accumulations are expected to be on the light side, though
some areas could see an inch or two of accumulation on Sunday.

Temperatures recover to near normal early next week, but another shot
of arctic air will bring sharply colder temperatures and wind chills
back to the region by Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Chill Advisories in Minnesota, 2020Wind Chill Advisories in South Dakota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.